Louisiana, 2009

Tornado in Louisiana, March 24, 2009

March 24, 2009 · NWS SHV · 1 event in 1 county or zone

Strong thunderstorms developed along and ahead of a frontal boundary across portions of north central Louisiana during the late night hours of March 24th. The storms developed in a strongly sheared environment both in the lower and mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong thunderstorms developed along and ahead of a frontal boundary across portions of north central Louisiana during the late night hours of March 24th. The storms developed in a strongly sheared environment both in the lower and mid levels of the atmosphere. Isolated storms formed along a developing squall line in north central Louisiana and one storm spawned a brief tornado in Jackson Parish, Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 9:24 PM CST, 46 minutes earlier.

Area forecast discussion, Mar 24, 9:24 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT TUE MAR 24 2009

.DISCUSSION...
WILL SEND ANOTHER UPDATE TO ADDRESS A FEW ADDITIONAL CONCERNS
THROUGH THE OVERNIGHT PERIOD. AS PER HOUR PREVIOUS DISCUSSION...
SEVERE LIKELIHOOD FOR THE REMAINDER OF THE NIGHT LOOKING LESS AND
LESS LIKELY. BOUNDARY LAYER WINDS HAVE WEAKENED CONSIDERABLY AS
HAS SURFACE INSTABILITY PER LAPS DATA AND WE ARE TRANSITIONING
INTO MORE OF A HEAVY RAIN THREAT OVERNIGHT AHEAD OF THE SURFACE
BOUNDARY. LINE OF STORMS EARLIER ACROSS NORTHERN NACOGDOCHES AND
SHELBY COUNTIES IN NORTHEAST TEXAS PRODUCED 3 HOUR RAINFALL RATES
NEAR THREE INCHES BUT WE ARE FINALLY SEEING THIS TRAINING STARTING
TO PUSH FURTHER SOUTH NOW. SURFACE BOUNDARY IS STILL MOVING...BUT
IS SLOWLY AND APPEARS TO HAVE PUSHED SOUTH OF ALL OF SOUTHERN
ARKANSAS. AS OF 01Z FRONT WAS LOCATED NEAR A RUSTON LOUISIANA TO
NACOGDOCHES TEXAS LINE. HAVE LOWERED POPS ACROSS THE EXTREME
WESTERN EDGE OF THE PRECIPITATION FOR THE REMAINDER OF THE NIGHT
WHILE KEEPING OUR SOUTH AND EASTERN ZONES CATEGORICAL AND REMOVED
SEVERE MENTION WHILE ADDING HEAVY RAIN WORDING.

NORTH AND WEST OF THE FRONTAL BOUNDARY...WINDS HAVE DECOUPLED
QUICKLY AND WITHOUT MUCH MIXING TO SPEAK OF...STARTING TO SEE SOME
LOWER VISIBILITIES WITH THE WET SOILS. HAVE ADDED PATCHY DENSE FOG
WORDING ACROSS THESE LOCATIONS. FINALLY...WE WERE GETTING CLOSE TO
FCST MIN TEMPERATURES BEHIND THE FRONT AS WELL SO NEEDED TO LOWER
TEMPS A LITTLE IN THESE AREAS...ESPECIALLY IF FOG DEVELOPS...
TEMPERATURES WILL EASILY FALL THROUGH THEIR DEWPOINTS.

UPDATED ZONE PACKAGE COMING SHORTLY...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  69  57  79  64 /  60  50  70  30  50
MLU  54  66  55  75  62 / 100  70  70  30  50
DEQ  40  67  50  71  56 /   0  30  70  20  50
TXK  45  67  53  73  61 /  20  30  70  30  50
ELD  49  68  52  73  61 /  60  30  70  30  50
TYR  51  67  57  80  64 /  10  50  70  30  50
GGG  51  68  56  80  65 /  20  50  70  30  50
LFK  58  72  60  83  65 /  60  50  70  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Mar 24, 11:00 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAR 24 2009

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-
COLUMBIA-DE SOTO-GRANT-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-
NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-
WINN-
1200 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTHERN LOUISIANA...AND DEEP EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON/EVENING AS A COLD FRONT PASSES THROUGH THE AREA. STORMS
WILL MAINLY BE ASSOCIATED WITH THE FRONTAL PASSAGE...HOWEVER A FEW
STORMS MAY DEVELOP JUST AHEAD OF THE FRONTAL BOUNDARY. THE SEVERE
THREAT IS MARGINAL AT THIS TIME...BUT IF STORMS BECOME SEVERE
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED
TORNADOES. REMEMBER...CLOUD TO GROUND LIGHTNING IS ALWAYS DANGEROUS
WITH ANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE COLD FRONT WILL BECOME STALLED ACROSS CENTRAL LOUISIANA AND
DEEP EAST TEXAS EARLY WEDNESDAY...INTRODUCING THE POTENTIAL FOR
HEAVY RAIN ACROSS THE REGION. SOME AREAS OF DEEP EAST TEXAS AND
SOUTHWEST ARKANSAS MAY RECEIVE 2 TO 3 INCHES OF RAIN THROUGH
FRIDAY. ISOLATED FLASH FLOODING WILL BE POSSIBLE IN AREAS OF DEEP
EAST TEXAS...WHERE THUNDERSTORMS MAY BEGIN TO TRAIN OVER THE SAME
AREA.

ON FRIDAY...A DEEP UPPER LEVEL STORM SYSTEM WILL PUSH OUT OF THE
ROCKIES AND MOVE ACROSS THE CENTRAL PLAINS. THIS SYSTEM MAY
TRIGGER ANOTHER ROUND OF SEVERE THUNDERSTORMS...WITH THE GREATEST
THREAT BEING LARGE HAIL. AT THIS TIME...IT APPEARS THAT LOCATIONS
TO THE NORTH OF INTERSTATE 20 HAVE THE GREATER THREAT OF SEVERE
WEATHER WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED LATER THIS AFTERNOON
AND EVENING. SO STAY TUNED FOR LATER STATEMENTS AS THIS WEATHER
SITUATION DEVELOPS.

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
251100-
BOWIE-CAMP-CASS-FRANKLIN-GREGG-HARRISON-HEMPSTEAD-HOWARD-
LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-RED RIVER TX-SEVIER-
SMITH-TITUS-UPSHUR-WOOD-
1200 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS
AFTERNOON...AS A COLD FRONT PASSES THROUGH THE AREA. SO FAR THE
SEVERE THREAT HAS BEEN MARGINAL...BUT A FEW THUNDERSTORMS WITHIN THIS
LINE MAY BECOME SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AS THE
PRIMARY THREAT...AND ISOLATED TORNADOES AS THE SECONDARY THREAT.
REMEMBER...CLOUD TO GROUND LIGHTNING IS ALWAYS DANGEROUS WITH ANY
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE COLD FRONT WILL BECOME STALLED ACROSS CENTRAL LOUISIANA AND
DEEP EAST TEXAS EARLY WEDNESDAY...INTRODUCING THE POTENTIAL FOR
HEAVY RAIN ACROSS THE REGION. SOME AREAS OF NORTH CENTRAL
LOUISIANA AND SOUTH CENTRAL ARKANSAS MAY RECEIVE 3 TO 4 INCHES OF
RAIN THROUGH FRIDAY. FLASH FLOODING WILL BE A THREAT ACROSS THIS
AREA...WHERE THUNDERSTORMS MAY BEGIN TO TRAIN OVER THE SAME AREA.

ON FRIDAY...A DEEP UPPER LEVEL STORM SYSTEM WILL PUSH OUT OF THE
ROCKIES AND MOVE ACROSS THE CENTRAL PLAINS. THIS SYSTEM MAY
TRIGGER ANOTHER ROUND OF SEVERE THUNDERSTORMS...WITH THE GREATEST
THREAT BEING LARGE HAIL. AT THIS TIME...IT APPEARS THAT LOCATIONS
TO THE NORTH OF INTERSTATE 20 HAVE THE GREATER THREAT OF SEVERE
WEATHER WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED THIS AFTERNOON. SO
STAY TUNED FOR LATER STATEMENTS AS THIS WEATHER SITUATION DEVELOPS.

11

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
March 24, 10:10 PM CST to 10:15 PM CST
Where
Jackson County, 0.85 mi SW of Jonesboro to 0.65 mi SE of Jonesboro
Rating
EF1
Path length
1.15 mi
Path width
80 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.242, -92.731

An EFI tornado occurred from one mile west northwest of Jonesboro to one mile north of Jonesboro. Damage consisted of several trees and power lines uprooted along the path. Portions of the Jonesboro Hodge High School was hit by the storm where portions of the school's roof was peeled off. Some windows at the school were also broken out. Some buildings adjacent to the school were destroyed. Two homes on Templeton Road were damaged. One lost a roof while the other was damaged by an uprooted tree.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154523.